Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & EMBASE  
     Home | Subscribe | Feedback  

LETTER
[Download PDF
 
Year : 2008  |  Volume : 54  |  Issue : 2  |  Page : 170-171  

Acute interstitial nephritis in association with polymyositis

J Das1, P George1, B Pawar2, N Calton3,  
1 Department of Internal Medicine, Christian Medical College and Hospital, Ludhiana, Punjab, India
2 Department of Nephrology, Christian Medical College and Hospital, Ludhiana, Punjab, India
3 Department of Pathology, Christian Medical College and Hospital, Ludhiana, Punjab, India

Correspondence Address:
P George
Department of Internal Medicine, Christian Medical College and Hospital, Ludhiana, Punjab
India




How to cite this article:
Das J, George P, Pawar B, Calton N. Acute interstitial nephritis in association with polymyositis.J Postgrad Med 2008;54:170-171


How to cite this URL:
Das J, George P, Pawar B, Calton N. Acute interstitial nephritis in association with polymyositis. J Postgrad Med [serial online] 2008 [cited 2020 Apr 7 ];54:170-171
Available from: http://www.jpgmonline.com/text.asp?2008/54/2/170/40795


Full Text

Sir,

Inflammatory myopathies are diseases in which muscles are damaged by endomysial and occasionally perivascular infiltration of inflammatory cells. The clinical syndrome with these pathological changes is termed polymyositis. Renal involvement in polymyositis is distinctly uncommon. [1]

A 39-year-old male presented with progressive weakness of upper and lower limbs for six months, worsening two months prior to admission. Proximal muscle weakness with sparing of extraocular and facial muscles was present. There was no history of skin rash, exposure to myotoxic drugs or toxins. Proximal muscle weakness was present on examination. No lymphadenopathy or uveitis was present.

Investigation showed elevated muscle enzymes with creatine kinase (CK) 12,980U/L, lactate dehydrogenase (LDH) 1600UL and aspartate amino transferase (AST) 198U/L. Renal and liver functions were normal. Muscle biopsy was suggestive of inflammatory myopathy and a diagnosis of acute polymyositis was made. He was initiated on oral prednisolone at 1mg/kg/day and discharged. Over the next three months an improvement in the levels of muscle enzymes was observed. Prednisolone was tapered to 0.5mg/kg/day and oral azathioprine 150mg was added once daily. Prednisolone was stopped after six months.

Seven months after discharge he was readmitted with fever and acute parotitis. Investigations showed leucocytosis and neutrophilia. His blood urea was 76mg/dl, serum creatinine 1.7mg/dl, serum calcium 7.8mg/dl and serum phosphorus 2.7mg/dl with normal potassium levels. Muscle enzymes were elevated (CK 575U/L, LDH 548U/L, AST 47U/L.) Urinalysis showed no eosinophiluria. The blood and urine cultures were sterile. There were no features to suggest sicca syndrome and the parotitis resolved with antibiotic. It was hence not investigated any further. No features of sarcoidosis were present.

The serum creatinine increased to 6.4mg/dl over the next three days and hemodialysis was initiated. He improved clinically but renal function failed to improve and a renal biopsy was performed.

Light microscopy was suggestive of acute tubulointerstitial nephritis with tubular injury [Figure 1]. Immunofluorescence was negative for immunoglobulins and C3. Oral prednisolone was restarted at 1mg/kg/day and he was discharged with a serum creatinine of 2.7mg/dl. Renal function normalized on follow-up.

Acute tubular necrosis related to myoglobinemia and myoglobinuria is a well-recognized feature of acute rhabdomyolysis in polymyositis. [2] Mesangial proliferation is the commonest glomerular lesion in polymyositis and suggests a possible association between arthritis and glomerulonephritis. [3] Chronic glomerulonephritis has also been infrequently reported. [2] Association of acute interstitial nephritis (AIN) has not been described with polymyositis.

A study of 64 patients with neuromuscular disease on azathioprine reported toxicity with reversible leucopenia (22%), hepatotoxicity (9%) and a systemic reaction (12%). [4] Azathioprine hypersensitivity manifests with fever and gastrointestinal symptoms initially. Maculopapular rash, urticaria, vasculitis, erythema multiforme or erythema nodosum may occur. Hepatotoxicity and nephritis have also been reported. [5] This reaction is observed in patients early during treatment with azathioprine. This patient received azathioprine for more than six months and did not have any features to suggest a hypersensitivity reaction. Other medications taken by him were reviewed but no drug causing AIN was consumed. An association of AIN with polymyositis was thus made. The resolution of renal failure and improvement of myositis with corticosteroid treatment indicates the possibility of an immune pathophysiology of this association.

References

1Robert WJ, William PA. Renal disorders associated with systemic sclerosis, rheumatoid arthritis, sjogren's syndrome and polymyositis-dermatomyositis. In : Schrier RW, editor. Diseases of the kidney and urinary tract. 8 th ed. Lippincott, Williams and Wilkins: Philadelphia; 2007. p. 1713-4.
2Yen TH, Lai PC, Chen CC, Hsueh S, Huang JY. Renal involvement in patients with polymyositis and dermatomyositis. Int J Clin Pract 2005;59:188-93.
3Frost NA, Morand EF, Hall CL, Maddison PJ, Bhalla AK. Idiopathic polymyositis complicated by arthritis and mesangial proliferative glomerulonephritis: case report and review of the literature. Br J Rheumatol 1993;32:929-31.
4Kissel JT, Levy RJ, Mendell JR, Griggs RC. Azathioprine toxicity in neuromuscular disease. Neurology 1986;36:35-9.
5Knowles SR, Gutpta AK, Shear NH, Sauder D. Azathioprine hypersensitivity-like reactions: A case report and a review of the literature. Clin Exp Dermatol 1995;20:353-6.

 
Tuesday, April 7, 2020
 Site Map | Home | Contact Us | Feedback | Copyright  and disclaimer